Alert archive / Colorado / Tornado Warnings in 1999

Tornado Warning 60, NWS Denver/Boulder, CO

September 1, 1999Weld County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Sep 1, 1999, 4:40 PM MDT for Weld County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 1, 1999, 4:40 PM MDT (22:40 UTC)
Expired
Sep 1, 1999, 5:10 PM MDT
In force
30 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 62 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 1, 2:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

903 
WFUS1 KDEN 012240 RRA
TORDEN
COC123-012310-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
440 PM MDT WED SEP 1 1999

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 510 PM MDT

* AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH A POSSIBLE TORNADO 5 MILES EAST OF GROVER...OR
  ABOUT 40 MILES SOUTHEAST OF CHEYENNE...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...PAWNEE
BUTTES AND GROVER

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4081 10433 4081 10398 4099 10381 4101 10430

RJK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Sep 1, 3:15 PM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 1, 3:15 PM MDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
315 PM MDT WED SEP 1 1999

NORTHEAST AREA UNDER GUN THIS EVENING AS CONDITIONS FAVORABLE FOR
SOME SEVERE STORMS.  LATEST PLATTEVILLE PROFILER INDICATING SHEAR
BECOMING IMPRESSIVE AND CAPE VALUES INCREASING TO AROUND 1500 JOULES
OVER MUCH OF THE PLAINS.  LINE OF STORMS ASSOCIATED WITH SHORTWAVE
MOVING OFF FOOTHILLS INTO THE FAVORABLE AIRMASS.  SEVERE BOX ALREADY
OUT FOR MUCH OF NORTHEAST COLORADO.  LATEST RUC KEEPS SURFACE FRONT
NORTH OF COLORADO THIS EVENING AS LOW LEVEL JET INCREASES SOUTHERLY
FLOW.  CONVECTION OVER MOUNTAINS TO INCREASE THIS EVENING AS
SHORTWAVE OVER ARIZONA MOVES OVER AREA...AND SOME CONVECTION COULD
LINGER WELL INTO THE NIGHT ESPECIALLY NORTHEAST CORNER.  MODELS
SIMILAR IN MOVING UPPER TROUGH CLOSER TO COLORADO NEXT 48 HOURS
WHILE KEEPING MOISTURE PLUME OVER CWA.  NEXT SHORTWAVE PROGGED OVER
AREA THURSDAY AFTERNOON...WHICH WILL HELP TO INITIATE AFTERNOON
CONVECTION.  SURFACE FRONT DOESNT MAKE MUCH PROGRESS SOUTHWARD
DURING PERIOD...BUT CONVECTION COULD AID IN MOVING THE FRONT INTO
NORTHEAST COLORADO.  MOST OF NORTHEAST COLORADO AGAIN IN SLIGHT RISK
OF SEVERE VIA SPC THURSDAY AFTERNOON...AND SEEMS REASONABLE BASED ON
FORECAST OF 1500 JOULES.  SHEAR NOT AS IMPRESSIVE AS THIS EVENING...
BUT DYNAMICS SHOULD HELP.  AMS BECOMES MORE UNSTABLE FRIDAY AS 5H
TEMPERATURES COOL IN RESPONSE TO THE APPROACHING TROUGH AND WILL
INITIATE AFTERNOON CONVECTION.  THICKNESS VALUES LOWER WITH TIME...
SO TEMPERATURES TO COOL A FEW DEGREES EACH DAY.

IN LONGER TERM...MRF SHOWS PROGRESSIVE MOVEMENT OF TROUGH OVER CWA
OVER WEEKEND WITH RIDGE BUILDING OVER AREA MONDAY.  BASED ON CURRENT
DATA...THIS MAY NOT BE THAT FAR OFF.  UPSLOPE AND LOW LEVEL MOISTURE
PROGGED OVER THE AREA SATURDAY NIGHT AND SUNDAY.  WILL CONTINUE THE
CHANCE FOR SHOWERS AND STORMS THROUGH PERIOD...WITH SLIGHTLY WARMER
CONDITIONS MONDAY.        D-L

.DEN...NONE.

In the hours before

Special weather statement, Sep 1, 10:49 AM MDT, 5 hours 51 minutes before
COZ030-032>050-010600-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1045 AM MDT   WEDNESDAY   SEPTEMBER 1 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  THE FLOW OF MONSOON MOISTURE CONTINUES IN FULL SWING
OVER THE MOUNTAINS AND WESTERN COLORADO.  THE EASTERN EDGE OF THIS
MOISTURE IS OVER THE FRONT RANGE FOOTHILLS.  STRONG SOUTHWEST
WINDS ALOFT CONTINUE OVER THE AREA AS WELL.  THE COMBINATION OF
THE MOIST MONSOON AIRMASS AND UNSTABLE AIR CAUSED BY STRONG SOLAR
HEATING WILL SPAWN SCATTERED SHOWERS AND THUNDERSTORMS AGAIN THIS
AFTERNOON AND EVENING.  THE THREAT OF THUNDERSTORMS EXIST IN ALL
AREAS THIS AFTERNOON BUT THE MOST LIKELY LOCATIONS FOR THUNDERSTORMS
WILL BE THE FOOTHILLS...MOUNTAINS AND I-25 CORRIDOR AND IN WELD...
LOGAN...SEDGWICK AND PHILLIPS COUNTIES.

WITH THE STRONG FLOW ALOFT AND THE SUBSTANTIAL INSTABILITY OF THE
ATMOSPHERE...THE POTENTIAL EXISTS FOR SOME THUNDERSTORMS TO BE
SEVERE WITH WIND GUSTS TO NEAR 60 MPH AND PERHAPS SOME LARGE HAIL.
IF ANY SEVERE THUNDERSTORMS DO DEVELOP THEY ARE MOST LIKELY GOING
TO OCCUR NEAR THE WYOMING BORDER.  RAINFALL FROM THE THUNDERSTORMS
WILL BE ON THE ORDER OF 1/2 TO 1 INCH SINCE THE WINDS ALOFT WILL
PUSH THEM NORTHEAST ABOUT 25-30 MPH.

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR EVENING SINCE
MOST OF THE ACTIVITY IS EXPECTED TO BE NORTH AND EAST OF THE DENVER
METRO AREA...HOWEVER SIGNIFICANT WEATHER AND RAINFALL REPORTS WILL
BE GREATLY APPRECIATED.

END...BOODA...WFO DENVER
Local storm report, Sep 1, 3:57 PM MDT, 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
357 PM MDT WED SEP 01 1999

...PRELIMINARY STORM REPORT FOR SEPTEMBER 01 1999...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0251 PM    2 S MILTON                CO   0.75 INCH HAIL
09/01/99   WELD

0321 PM    6 E LA SALLE              CO   0.75 INCH HAIL
09/01/99   WELD

0313 PM    5 SE LA SALLE             CO   TORNADO
09/01/99   WELD
Local storm report, Sep 1, 3:57 PM MDT, 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
357 PM MDT WED SEP 01 1999

...PRELIMINARY STORM REPORT FOR SEPTEMBER 01 1999...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0251 PM    2 S MILTON                CO   0.75 INCH HAIL
09/01/99   WELD

0321 PM    6 E LA SALLE              CO   0.75 INCH HAIL
09/01/99   WELD

0313 PM    5 SE LA SALLE             CO   TORNADO
09/01/99   WELD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 2:12 PM MDTSevere Thunderstorm WarningBOUAdams, Weld33 min
Sep 1, 2:45 PM MDTSevere Thunderstorm WarningBOUWeld30 min
Sep 1, 3:14 PM MDTTornado WarningBOUWeld31 min
Sep 1, 5:11 PM MDTSevere Thunderstorm WarningBOULogan, Weld49 min
Sep 1, 5:45 PM MDTSevere Thunderstorm WarningBOULarimer30 min
Sep 1, 5:50 PM MDTTornado WarningBOULogan40 min

Nearby

Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.